Alert archive / Wisconsin / Special Marine Warnings in 2017

Special Marine Warning 13, NWS Milwaukee, WI

May 17, 2017

NWS Milwaukee, WI issued this special marine warning at May 17, 2017, 10:36 PM CDT. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2017, 10:36 PM CDT (03:36 UTC)
Expired
May 18, 2017, 12:00 AM CDT
In force
84 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
49.0 mph

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this special marine warning went out at May 17, 9:06 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 17, 9:06 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
906 PM CDT Wed May 17 2017

.UPDATE...Line of strong to severe storms will continue to march
eastward across south central into southeast WI through 06Z.
Strong winds still the primary threat, but could not rule out a
tornado. Tornado Watch extended to the Lake Michigan shore and
also until 06Z. Wl be cancelling watch in some western areas
shortly.

&&

.MARINE...Strong gradient winds should gradually diminish over the
near shore waters through the late evening. Still a few gusts to
30-35 knots possible next several hours, but as winds will be
slowly diminishing, will not post Gale Warning at this time. Line
of strong t-storms over south central WI moving Northeast and
should affect nearshore waters to mid-lake between 11 pm and 2 am.
Mariners should be prepared to seek safe shelter as these t-storms
may cause strong winds exceeding 33 knots.

&&

.PREV DISCUSSION... (Issued 554 PM CDT Wed May 17 2017)

AVIATION(00Z TAFS)...Tight pressure gradient ahead of low
pressure moving through western Iowa will continue to generate
strong gusty winds for 1-2 more hours before insolation weakens.
Otherwise, scattered strong to severe thunderstorms will affect
south central WI this evening, and possible southeast Wisconsin
late in the evening.

PREV DISCUSSION... (Issued 235 PM CDT WED MAY 17 2017)

TONIGHT AND THURSDAY - Forecast Confidence...Medium.

The focus through the evening hours will be on the potential for
severe thunderstorms. Not much has changed with the setup, with
plenty of moisture, instability, and wind flow with strong low
pressure approaching from the southwest. The main severe threat
through the afternoon hours will be wind/hail. Wind shear will be
stronger toward the evening hours, increasing the potential for a
tornado threat.

Meso models show the western half of the forecast area to have the
best potential for storms through the late afternoon and already
seeing a few storms in the west. Some questions as to areal extent
and coverage of storms through late afternoon, with a couple models
showing a farther eastward extent of scattered storms. A more
focused line of storms is likely during the evening hours, moving in
from the southwest, then spreading eastward by late evening. Models
continue to show somewhat of a weakening trend toward Lake Michigan.

Storms are expected to wind down by midnight, with a few showers
lingering overnight in the northwest toward the low. A round of
light showers is possible tomorrow, from mid morning into the
afternoon as a cold front drops through the area. Temps will likely
cool behind the front from northwest to southeast from late morning
into the afternoon.

THURSDAY NIGHT THROUGH SATURDAY - Forecast Confidence...Medium.

Showers and t-storms expected to return to southern WI later Friday
night into Saturday as upper ridge slides off to the east and low
pressure over the southwest fills and gets ejected northeast into
the central and northern Plains.  Short wave reamplifies and takes
on slight negative tilt as it progresses through the northern Plains
and re-energizes late in the period. Will continue likely wording
for later Friday night into Saturday when axis of strong low level
jet passes across southern WI, in rough timing with potential
mesoscale convective eddy generated by upstream plains convection.

EXTENDED PERIOD...

SATURDAY NIGHT THROUGH WEDNESDAY - Forecast Confidence...Medium.

Cooler weather is expected early in the period as the main rain area
moves off to the northeast.  Differences in extended guidance on the
strength and timing of upper low over southern Canada through early
next week.  However Medium range guidance in somewhat agreement on
short wave trof rotating around upper low across the Upper Midwest
around Tuesday or Wednesday bringing another chance of showers and
storms to the area.

AVIATION (18Z TAFS)...

A couple more rounds of storms are expected this afternoon and
evening ahead of approaching low pressure. Some of the storms may be
severe. A few showers may linger past midnight, with another round
of showers possible tomorrow as the cold front slides through. The
showers tomorrow will be on the light side.

Low level wind shear looks possible again tonight...from around
mid/late evening through late tonight.

Outside of lower visibilities in thunderstorms, mainly VFR
conditions are expected into tonight. Will likely see lower ceilings
tomorrow near and behind the advancing cold front.

MARINE...

Southerly winds will remain gusty through Thursday, veering to the
southwest by Thursday morning. With little to no onshore component
to the winds, waves should generally stay in the 3 to 5 foot range
through Thursday afternoon.

After a brief break, will likely see winds/waves pick back up
Thursday evening into Friday. Another Small Craft Advisory will
probably be needed.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory until 4 PM CDT Thursday for LMZ643>646.

&&

Update...MBK
Hazardous weather outlook, May 17, 9:12 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
912 PM CDT Wed May 17 2017

WIZ046-047-051-052-056>060-062>072-190215-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
912 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

A line of strong to severe thunderstorms will move across south
central and southeast Wisconsin through late tonight. A Tornado
watch is in effect for most of south central into southeast
Wisconsin through 1 am CDT. The primary severe weather threat is
damaging winds, however a tornado can not be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There is a chance of thunderstorms Friday night into Saturday
evening. A few severe thunderstorms producing large hail and
damaging winds are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ643>646-190215-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
912 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

A small craft advisory remains in effect for breezy southerly
winds.

A period of strong to severe thunderstorms is expected overnight.
These thunderstorms may produce damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

The small craft advisory remains in effect through Thursday
afternoon for breezy southerly winds.

Northeast winds may reach Small Craft Advisory levels again
Thursday night into early Friday.

There is a chance of thunderstorms Friday night into Saturday
evening. A few severe thunderstorms producing large hail and
damaging winds are possible.

www.weather.gov/mkx

MBK

In the hours before

Local storm report, May 17, 9:02 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
902 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND DMG     1 SW BARABOO            43.46N 89.75W
05/17/2017                   SAUK               WI   AMATEUR RADIO

            LARGE TREE DOWN 20 INCH DIAMETER.

&&

MRC
Local storm report, May 17, 9:08 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
908 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND DMG     4 NNW DARIEN            42.65N 88.73W
05/17/2017                   WALWORTH           WI   TRAINED SPOTTER

            BARN BLOWN OVER ALONG HWY 11. EIGHT INCH
            TREE LIMBS DOWN.

&&

MRC
Local storm report, May 17, 9:10 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
910 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     PORTAGE                 43.55N 89.47W
05/17/2017                   COLUMBIA           WI   LAW ENFORCEMENT

            NUMEROUS REPORTS OF TREES DOWN ACROSS
            WESTERN COLUMBIA COUNTY.

&&

MRC
Local storm report, May 17, 9:15 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
915 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     TSTM WND DMG     3 E ARGYLE              42.70N 89.80W
05/17/2017                   GREEN              WI   LAW ENFORCEMENT

            SIX TREES DOWN.

&&

MRC
Local storm report, May 17, 9:34 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
934 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     TSTM WND DMG     1 SW MADISON            43.07N 89.39W
05/17/2017                   DANE               WI   LAW ENFORCEMENT

            A FEW TREES DOWN.

&&

MRC
Special weather statement, May 17, 10:29 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1029 PM CDT WED MAY 17 2017

WIZ065-066-070>072-180415-
Walworth-Waukesha-Milwaukee-Racine-Kenosha-
1029 PM CDT WED MAY 17 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MILWAUKEE...WALWORTH...
RACINE...WAUKESHA AND KENOSHA COUNTIES...

At 1028 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Dousman to near Walworth. Movement
was east at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Milwaukee, Kenosha, Racine, Waukesha, West Allis, Wauwatosa, New
Berlin, Brookfield, Greenfield, Menomonee Falls, Oak Creek, Mount
Pleasant, Muskego, South Milwaukee, Pleasant Prairie, Cudahy,
Whitefish Bay, Greendale, Pewaukee and Brown Deer.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A tornado watch remains in effect until 100 AM CDT for southeastern
Wisconsin.

LAT...LON 4250 8870 4284 8860 4284 8854 4304 8854
      4319 8850 4318 8789 4313 8790 4307 8787
      4302 8790 4296 8785 4288 8785 4278 8775
      4261 8782 4249 8780
TIME...MOT...LOC 0328Z 265DEG 39KT 4303 8843 4249 8861

MRC

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:11 PM CDTSevere Thunderstorm WarningMKXDodge, Jefferson, Washington, Waukesha34 min
May 17, 7:14 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Racine, Waukesha16 min
May 17, 7:27 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette33 min
May 17, 7:54 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Green, Iowa, Lafayette, Sauk36 min
May 17, 8:14 PM CDTSpecial Marine WarningMKX31 min
May 17, 8:20 PM CDTSevere Thunderstorm WarningMKXDane, Green, Iowa, Lafayette, Rock40 min
May 17, 8:22 PM CDTSevere Thunderstorm WarningMKXColumbia, Marquette, Sauk38 min
May 17, 8:53 PM CDTSevere Thunderstorm WarningMKXDane, Green, Jefferson, Rock37 min
May 17, 8:55 PM CDTSevere Thunderstorm WarningMKXColumbia, Dodge, Green Lake, Marquette50 min
May 17, 9:22 PM CDTSevere Thunderstorm WarningMKXDodge, Fond du Lac, Washington38 min
May 17, 9:25 PM CDTSevere Thunderstorm WarningMKXDane, Green, Jefferson, Rock, Walworth, Waukesha35 min
May 17, 9:59 PM CDTSevere Thunderstorm WarningMKXRock, Walworth31 min
May 17, 10:24 PM CDTSpecial Marine WarningMKX51 min
May 17, 10:28 PM CDTSevere Thunderstorm WarningMKXWalworth32 min
May 17, 10:29 PM CDTSpecial Weather StatementMKXKenosha, Milwaukee, Racine, Walworth, Waukesha46 min
May 17, 10:33 PM CDTTornado WarningMKXWalworth27 min
May 17, 10:55 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Walworth20 min
May 17, 11:53 PM CDTSpecial Marine WarningMKX67 min

Nearby

Special Marine Warnings in Wisconsin, 2017Every special marine warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.